Alert archive / Minnesota / Flash Flood Warnings in 2019

Flash Flood Warning 19, NWS Twin Cities, MN

September 20, 2019Faribault County, Minnesota

NWS Twin Cities, MN issued this flash flood warning at Sep 20, 2019, 7:27 AM CDT for Faribault County, Minnesota. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 20, 2019, 7:27 AM CDT (12:27 UTC)
Expired
Sep 20, 2019, 10:09 AM CDT
In force
3 hr
Issued by
NWS Twin Cities, MN
Area
Storm-based polygon
Flood severity
None

County Faribault County, MN

The radar

The Minneapolis radar (KMPX), 142 km from the middle of the area, began a volume at 12:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 0.5 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2019-09-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 241 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2019-09-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 79 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
241 J/kg
Mixed-layer CIN
-238 J/kg
Mixed-layer LCL
1101 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
79 m²/s²
0-3 km storm-relative helicity
119 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

529 
WGUS53 KMPX 201227
FFWMPX
MNC043-201530-
/O.NEW.KMPX.FF.W.0019.190920T1227Z-190920T1530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Twin Cities/Chanhassen MN
727 AM CDT Fri Sep 20 2019

The National Weather Service in The Twin Cities has issued a

* Flash Flood Warning for...
  Southeastern Faribault County in south central Minnesota...

* Until 1030 AM CDT.

* At 726 AM CDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to three inches of rain have
  already fallen. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Bricelyn and Kiester. 

Additional rainfall amounts of an inch or two are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

&&

LAT...LON 4358 9387 4362 9393 4366 9391 4366 9386
      4360 9379 4358 9375 4358 9371 4353 9367
      4350 9367 4350 9387

$$
1 follow-up statement
805 
WGUS73 KMPX 201509
FFSMPX

Flash Flood Statement
National Weather Service Twin Cities/Chanhassen MN
1009 AM CDT Fri Sep 20 2019

MNC043-201519-
/O.CAN.KMPX.FF.W.0019.000000T0000Z-190920T1530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Faribault MN-
1009 AM CDT Fri Sep 20 2019

...THE FLASH FLOOD WARNING FOR SOUTHEASTERN FARIBAULT COUNTY IS
CANCELLED...

The heavy rain has ended...and flooding is no longer expected to pose
a threat. Please continue to heed any remaining road closures.

LAT...LON 4358 9387 4362 9393 4366 9391 4366 9386
      4360 9379 4358 9375 4358 9371 4353 9367
      4350 9367 4350 9387

$$

DWE

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this flash flood warning went out at Sep 20, 6:38 AM CDT, 49 minutes earlier.

Area forecast discussion, Sep 20, 6:38 AM CDT, 49 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
638 AM CDT Fri Sep 20 2019

.UPDATE...
Issued at 637 AM CDT Fri Sep 20 2019

Updated for 12Z aviation discussion.

&&

.SHORT TERM...(Today through Saturday)
Issued at 526 AM CDT Fri Sep 20 2019

Main weather concerns this morning will be with a line of showers and
thunderstorms extending NW-SE across southern Minnesota, and with
dense fog across west-central Wisconsin. The precipitation across
southern Minnesota is associated with a subtle shortwave, along an
area of enhanced low-level warm-air advection. Expect this forcing
to diminish somewhat through the morning and showers/thunderstorms
to dissipate before reaching the I-94 corridor, but it is an
uncertain forecast as convection-allowing models have performed
quite poorly with resolving this boundary already. Isolated to
widely scattered showers and thunderstorms will also be possible
this afternoon as the remnants of this feature continues north into
central Minnesota, but warming temperatures aloft should generate
enough of a cap to prevent anything widespread.

Elsewhere this morning, calm winds and relatively clear skies have
resulted in areas of fog developing, with the densest and most
widespread fog across western Wisconsin where visibilities are below
one quarter mile. This fog will dissipate by mid-morning, with
another warm and humid day expected as temperatures warm into the
80s and dewpoints approach the upper 60s to low 70s.

More widespread showers and thunderstorms are expected to develop
later tonight and continue through Saturday, as a broad area of low
pressure moves through the Upper Midwest. Forcing for thunderstorms
will be focused along the cold front, with guidance coming in slower
in bringing the front through the area. Expect precipitation to now
hold off until after midnight across western Minnesota, and spread
east through the area through the morning. Strong to severe weather
is still a possibility with shear values of 30-40 kts along the
front, but looks to be limited overall by the limited instability
during the morning hours. Precipitation/cloud cover from this
morning round of storms may then limit additional thunderstorms
during the afternoon, with models trending dryer as the dry slot of
the surface low works into the area. With the dry slot working in
Saturday afternoon/evening, the potential for heavy rainfall looks
lower as well. Expect the heaviest rainfall to remain closer to the
upper level low across northeast ND/northwest MN.

.LONG TERM...(Saturday night through Thursday)
Issued at 526 AM CDT Fri Sep 20 2019

The longer term begins with precipitation exiting the area Saturday
night as one short wave departs, then another wave arrives Sunday
with upper west-northwest flow. The short wave Sunday delivers
slightly cooler air to start the week, but temperatures will still
be around or slightly above normal. Another short wave arrives
midweek, then finally a deep trough develops over the western states
late next week.  All this spells quite a few periods when there
could be showers and storms, but overall probabilities are not too
high at this point. Deterministic models are in reasonable agreement
through the coming week, and a sizable portion of gfs and ecmwf
ensemble members paint a similar picture. Therefore confidence is
above average for the overall pattern, with the usual modest timing
differences.

Once the lead short wave exits Saturday night, another one arrives
Sunday, and with cooler temps aloft, there may be a few showers in
northwest Wisconsin, but most areas will just experience
slightly cooler and drier air along with northwest winds.

Timing of the next trough and front remain in question with the
deterministic models bringing them through in the Tue/Wed time
frame. We will retain the smaller end PoPs for this at the moment
and see if models come into better agreement on timing.

Finally, many GFS and ECMWF members show a significant western
trough developing late next week. The ECMWF members are deeper and
sharper with the trough, with some suggestion of nearly meridional
flow. This would bring a return of warm temps and humid air and
possibly heavier rainfall. The CPC currently flags our area for the
potential of heavy rain a week from now. But there is a lot of time
for things to change.

&&

.AVIATION...(For the 12Z TAFS through 12Z Saturday morning)
Issued at 637 AM CDT Fri Sep 20 2019

Areas of fog will continue across central/eastern Minnesota and
west-central Wisconsin through mid-morning, with the lowest
visibilities expected at RNH/EAU. VFR conditions are then
expected through this evening with mainly mid to high cloud cover.
isolated to widely scattered showers and thunderstorms are
possible this morning and then again later this afternoon, but
chances are too low to include a mention in the TAFs at this time.
More widespread showers and thunderstorms move into western
Minnesota after midnight, with impacts expected at AXN/RWF by the
end of the period. Southeast winds will increase in speed through
the day, with the strongest winds and gusts of 20-25 kts expected
overnight.

KMSP...MVFR mist is expected to continue until around 9 AM, IFR
visibilities are not expected but can not be ruled out at times.
Showers and thunderstorms across southern Minnesota are expected
to continue to diminish this morning, but will include a vcsh
mention as an isolated remaining shower can not be ruled out. More
widespread showers and thunderstorms are expected to hold off
until tomorrow morning.

/OUTLOOK FOR KMSP/
Sun...VFR. Wind W 10G20 kts.
Mon...VFR. Wind VRB03 kts.
Tue...VFR. Wind SW 10G20kt.
&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...Dense Fog Advisory until 9 AM CDT this morning for WIZ015-016-
     025>028.

MN...None.
&&

SHORT TERM...ETA
LONG TERM...TDK
AVIATION...ETA
Hazardous weather outlook, Sep 20, 4:34 AM CDT, 2 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
434 AM CDT Fri Sep 20 2019

WIZ015-016-025>028-210945-
Barron-Rusk-Dunn-Pepin-Chippewa-Eau Claire-
434 AM CDT Fri Sep 20 2019

This Hazardous Weather Outlook is for portions of northwest
Wisconsin and west central Wisconsin.

.DAY ONE...Today and Tonight

A Dense Fog Advisory is in effect until 9 AM this morning.
Widespread visibilities less than one quarter mile are expected.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Thunderstorms are possible overnight tonight through Saturday.
There is a Marginal Risk of severe thunderstorms with these storms
late tonight into tomorrow. The main hazards would be large hail
and damaging winds.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed through tonight.

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014-023-024-210945-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-St. Croix-Pierce-
434 AM CDT Fri Sep 20 2019

This Hazardous Weather Outlook is for portions of central and
southern Minnesota...and west central Wisconsin.

.DAY ONE...Today and Tonight

Isolated to scattered thunderstorms are possible this morning and
afternoon. There is a Marginal Risk of severe thunderstorms with
any thunderstorms that form later this afternoon and evening across
western and central Minnesota. Large hail and damaging winds are
the primary hazards.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Widespread thunderstorms are expected overnight tonight through
Saturday. There is a Marginal Risk of severe thunderstorms with
these storms late tonight into tomorrow. The main hazards would
be large hail and damaging winds.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation is not anticipated.

In the hours before

Special weather statement, Sep 20, 7:00 AM CDT, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Twin Cities/Chanhassen MN
700 AM CDT Fri Sep 20 2019

MNC043-201330-
Faribault-
700 AM CDT Fri Sep 20 2019

...URBAN AND SMALL STREAM FLOODING EXPECTED...

Thunderstorms with heavy rain will cause minor flooding in the
following counties...

Faribault...

* Until 830 AM CDT.

* At 659 AM CDT, Doppler radar indicated heavy rain due to
  thunderstorms. This will cause urban and small stream flooding.
  Overflow of water will result in minor flooding of poor drainage
  locations in the area. Up to two inches of rain have already
  fallen.

* Some locations that will experience flooding include...
  Bricelyn, Frost, Kiester and Walters.

Additional rainfall of around an inch is expected over the area.
This additional rain will result in minor flooding.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Please report flooding to your local law enforcement agency when you
can do so safely.

&&

LAT...LON 4358 9392 4361 9396 4369 9394 4366 9379
      4362 9376 4364 9365 4350 9365 4350 9391

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 20, 4:24 AM CDTDense Fog AdvisoryMPXAnoka, Chisago, Isanti, Kanabec, Ramsey, Washington6 hr
Sep 20, 7:00 AM CDTSpecial Weather StatementMPXFaribault90 min

Nearby

Flash Flood Warnings in Minnesota, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.